Alert archive / North Carolina / Rip Current Statements in 2018
Rip Current Statement 16, NWS Wilmington, NC
NWS Wilmington, NC issued this rip current statement at Jul 26, 2018, 7:56 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Jul 27, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2018, 7:56 PM EDT (23:56 UTC)
- In effect from
- Jul 27, 2018, 6:00 AM EDT
- Expired
- Jul 27, 2018, 7:42 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920 WHUS42 KILM 262356 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 756 PM EDT Thu Jul 26 2018 NCZ106-108-110-271000- /O.EXP.KILM.RP.S.0015.000000T0000Z-180727T0000Z/ /O.NEW.KILM.RP.S.0016.180727T1000Z-180728T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- 756 PM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect from 6 AM EDT Friday through Friday evening. * Location...Pender, New Hanover and Brunswick Counties. * Rip Current Risk...High. * Surf Height...Around 3 feet at the Pender and New Hanover County beaches, and around feet at Brunswick beaches. * Timing and Tides...Strong rip currents can occur at any time, but will be especially strong and prominent several hours either side of low tide which will occur around 2 PM Friday. * Other Hazards...None. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 21
2 follow-up statements
167 WHUS42 KILM 270846 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 446 AM EDT Fri Jul 27 2018 NCZ106-108-110-280000- /O.CON.KILM.RP.S.0016.180727T1000Z-180728T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- 446 AM EDT Fri Jul 27 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * Location...Pender, New Hanover and Brunswick Counties. * Rip Current Risk...High. * Surf Height...Around 3 feet at the Pender and New Hanover County beaches, and around 2 to 3 feet at Brunswick beaches. * Timing and Tides...Strong rip currents can occur at any time, but will be especially strong and prominent several hours either side of low tide which will occur around 2 PM Friday. * Other Hazards...None. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 19
915 WHUS42 KILM 272342 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 742 PM EDT Fri Jul 27 2018 NCZ106-108-110-280045- /O.CAN.KILM.RP.S.0016.000000T0000Z-180728T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- 742 PM EDT Fri Jul 27 2018 ...HIGH RIP CURRENT RISK IS CANCELLED... The National Weather Service in Wilmington has cancelled the High Rip Current Risk. $$ 21
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Jul 26, 3:29 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 26, 3:29 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
329 PM EDT Thu Jul 26 2018
.SYNOPSIS...
A ridge of high pressure off the coast, along with a trough west
of the area will maintain the potential for scattered to
numerous showers and thunderstorms throughout the next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 3 PM...Well, despite being less active than much of
the week, showers and thunderstorms have once again affected mostly
coastal areas today, adding to impressive monthly and yearly
rainfall totals. This activity has developed along the sea breeze
and other outflow/residual boundaries, aided by 300mb diffluence as
a jet lifts off to the NE, and shortwave energy thanks to weak
impulses rotating within the flow. Although the column remains
moist, RAP PWATs show a strong w-e gradient from 1.4 inches far west
to 1.9 inches at the coast, and this drier air will inhibit much
convection the western half of the CWA this eve. Weak impulses may
still trigger activity along convergent boundaries, but total
coverage should wane with loss of heating and again, be focused
mostly across eastern zones. Highs today along the coast have
struggled only to around 80 due to ample cloud cover, with low 90s
occurring well inland.
Tonight, convection will erode but will likely re-develop offshore as
instability maximizes over the warm waters and weakening, but still
present, jet diffluence aids in lift. With mean storm motion from
the SW these should remain offshore, but an isolated shower could
clip Cape Fear at times. The other concern tonight is fog potential.
Widespread dense fog occurred inland last night and the soils remain
wet. However, both UPS fog tool and HRRR depict little in the way of
fog overnight. This may be underdone, especially if any rain can
occur inland through this evening, but a strengthening LLJ to 20+
kts and at least subtly lower crossover temps inland should preclude
widespread fog. have opted not to add fog to grids attm, but a
ribbon of fog is possible east of the driest air and west of the
strongest winds near the coast. Will monitor overnight and adjust as
needed. Continued warm winds will keep lows elevated tonight,
falling only into 72-76 degree range, warmest at the coast.
A similar day on tap for Friday with little overall change to the
synoptic and mesoscale flow. A trough axis to the west and ridge to
the east will advect ample moisture into the column. However, mid-
level remain dry and PWATs continue to exhibit a strong W-E
gradient. Expect the sea breeze to develop early once again as highs
climb to 1-2 degrees either side of 90, coolest at the coast. This
sea breeze will spawn tstms late morning, with further development
expect along that boundary and any outflows. Mid-level forcing looks
weak, but slightly steeper lapse rates may support at least a bit
more coverage than today.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 3 PM...Rather typical late July weather expected through
the near term period. At the mid levels a southwest flow will
persist while a decaying cold front lingers inland. Still a
decent diurnal signal for convection, especially along the coast
Friday night and to some extent Saturday night. The activity
Saturday night is more CWA wide than confined to the coast. Pops
are actually incrementally higher for the overnight periods but
we still expect sea breeze and Piedmont Trough/decaying cold
front activity during the day Saturday. Highs Saturday will be
in the upper 80s to lower 90s with overnight lows basically in
the middle 70s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 3 PM...A ridge will remain parked off the east coast through
the period. A shortwave will swing across the northern plains Sunday
night and Monday, evolve into a closed low west of the Mississippi
River by Tuesday, and begin to lift northeast on Wednesday. This
will ensure the advection of Gulf moisture across the area through
the middle of next week, with precipitable water values exceeding 2"
much of the time. Potential for scattered to numerous showers and
thunderstorms will exist each day. With the trough axis remaining
west of the Mississippi, the ribbon of highest precipitable water
will have a chance to shift westward to the central Carolinas by
midweek.
High temperatures will generally be a few degrees below climo,
topping out in the upper 80s. Lows will be slightly above, mainly in
the mid 70s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Scattered showers and storms will likely produce
tempo restrictions at ILM/CRE/MYR as convection flares along the
sea breeze through the next few hours. IFR is possible, but is
expected to be too short in duration for a TAF mention. FLO/LBT
will see CU cigs develop and may get an isolated tstm this eve,
but potential for direct site impacts are low.
More challenging is the fog potential tonight. While this will
be addressed more specifically with later updates, IFR last
night and a similar setup tonight suggest fog could occur once
again, especially inland. UPS fog and HRRR currently do not show
IFR, so have capped vsby restrictions at MVFR for now. If
FLO/LBT get any rainfall today, fog threat could be enhanced.
The coastal terminals will have too much wind for fog overnight.
More scattered showers and tstms are possible on Friday, once
again focused along the sea breeze, as the pattern remains
mostly unchanged.
Extended Outlook...VFR. Scattered SHRA/TSRA each day between the
inland and coastal terminals through the weekend. Increasing
chances for thunderstorms beginning Monday.
&&
.MARINE...
NEAR TERM /THROUGH FRIDAY/...
As of 3 PM Thursday...A more typical summertime pattern has
setup today, and SW winds in response to offshore high pressure
will persist through the period. Wind speeds through tonight
will remain 10-15 kts, but then slowly increase Friday as the
gradient pinches ahead of a cold front well to the west. This
will push wind speeds up to 15-20kts Friday aftn/eve. The sea
spectrum will consist primarily of a 6 sec southerly wind wave
and a 9 sec SE swell, both at amplitudes of around 3 ft.
Together, these will produce wave heights of 3-4 ft, potentially
touching 5 ft late in the period.
SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 3 PM...Winds will seemingly be higher overnight across
the coastal waters due to enhanced low level jetting. Expect a
southwest flow on the lower end of a 15-20 knot both overnight
periods during the short term period. A range of 10-15 knots will be
in place during the day Saturday. As for significant seas, expect
mostly 2-4 feet with a few five footers not out of the question
across the outer waters late with the higher winds.
LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 3 PM...Bermuda high pressure will result in southerly flow
through the period. A stalled frontal boundary across the central
Carolinas will result in a slightly stronger gradient across the
waters Sunday, with wind speeds in a 15 to 20 kt range. The front
will wash out and lift north Monday, allowing the gradient to
weaken, and winds should diminish into a 10-15 kt range Monday and
Tuesday.
There will be potential for scattered to numerous showers and
thunderstorms each day, as a plume of tropical moisture streams
northward between a mid-level ridge off the east coast, and a broad
mid-level trough over the Mississippi River valley. Seas of 4-5 ft
Sunday should subside to 3-4 ft Monday and Tuesday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108-110.
MARINE...None.
&&
SYNOPSIS...CRM
NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...CRM
AVIATION...JDWHazardous weather outlook, Jul 26, 3:42 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 342 PM EDT Thu Jul 26 2018 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 271945- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 342 PM EDT Thu Jul 26 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Areas of flooding possible Monday through Wednesday due to periods of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-271945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 342 PM EDT Thu Jul 26 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-271945- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 342 PM EDT Thu Jul 26 2018 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Areas of flooding possible Monday through Wednesday due to periods of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-271945- Coastal Horry-Coastal Georgetown- 342 PM EDT Thu Jul 26 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Areas of flooding possible Monday through Wednesday due to periods of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
In the hours before
Special weather statement, Jul 26, 4:23 PM EDT, 3 hours 33 minutes before
Special Weather Statement National Weather Service Wilmington NC 423 PM EDT THU JUL 26 2018 NCZ099-109-262100- Inland Brunswick NC-Columbus NC- 423 PM EDT THU JUL 26 2018 ...SPECIAL WEATHER STATEMENT FOR CENTRAL BRUNSWICK AND EAST CENTRAL COLUMBUS COUNTIES UNTIL 500 PM EDT... At 422 PM EDT, Doppler radar was tracking a strong thunderstorm over Crusoe Island, or 14 miles southeast of Whiteville, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Waccamaw, Makatoka, Freeland, Honey Island, Supply, Old Dock, Exum, Crusoe Island and Brunswick Novant Medical Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3410 7862 3428 7859 3428 7822 3401 7826 TIME...MOT...LOC 2022Z 277DEG 15KT 3418 7852 SHK
Local storm report, Jul 26, 5:04 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
504 PM EDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM WATER SPOUT 2 NE CAROLINA BEACH 34.05N 77.87W
07/26/2018 AMZ250 NC PUBLIC
PUBLIC REPORTED A WATERSPOUT JUST OFF THE COAST OF
CAROLINA BEACH NEAR THE CAROLINA BEACH FISHING PIER.
WATERSPOUT WAS SPOTTED AT 225 PM WITH AN UNKNOWN
DURATION. PHOTO WAS SUBMITTED WITH REPORT.
&&
EVENT NUMBER ILM1800126
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:48 PM EDT | Special Marine Warning | ILM | 27 min | |
| Jul 25, 8:53 PM EDT | Special Weather Statement | ILM | Brunswick, New Hanover | 67 min |
| Jul 25, 9:27 PM EDT | Special Marine Warning | ILM | 33 min | |
| Jul 26, 3:10 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 65 min |
| Jul 26, 3:42 PM EDT | Special Marine Warning | ILM | 33 min | |
| Jul 26, 4:23 PM EDT | Special Weather Statement | ILM | Brunswick | 37 min |
Nearby
Rip Current Statements in North Carolina, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.